New Mayo tool IDs heart patients at risk for premature death

Researchers from the Mayo Clinic have developed a computer-aided electronic warning system to help identify patients at risk for premature death, such as from an abnormality in the heart's electrical system, the institution recently announced. Findings on the system were published in this month's Mayo Clinic Proceedings.

The system, according to the study's authors, informs physicians if their patient's electrocardiogram activated a QT alarm. The researchers discovered that the death rate of patients whose 12-lead ECG activated the QT alert was nearly four times greater than all other patients who had an ECG.

"This type of early warning system is an ideal use of computer technology and electronic medical records to help busy clinicians at the bedside keep their patients safe," Richard Kovacs, a professor of clinical medicine at the Indiana University School of Medicine, said, according to the announcement. Kovacs serves on the American Heart Association/American College of Cardiology Taskforce on Practice Guidelines.

What's more, lead study author Michael Ackerman, a pediatric cardiologist at the Mayo Clinic Children's Center, said that the QT issue "has emerged as an important safety issue in medicine." The AHA, according to Mayo, has "called for better surveillance to prevent drug-induced sudden cardiac death among hospitalized patients whose medications have QT problems as a potential side effect."

A study in BMJ published in February found that electronic health records can be used to help identify patients on antidepressants and other drugs at greater risk for heart arrhythmia, and found "statistically significant evidence" of QT prolongation for methadone and some of the antidepressants.

To learn more:
- read the announcement from Mayo Clinic

Related Articles:
Study: EHRs can help ID patients at risk for arrhythmia
Enhanced clinical decision support alerts improve HIV outcomes
Psychiatric records within EMRs help curb readmissions
EHRs improve documentation of adverse events during CT contrast studies

Read more on